Introduction: Amiodarone is often used in the suppression of tachyarrhythmias. One of the more serious adverse effects includes amiodarone pulmonary toxicity (APT). Several pulmonary diseases can manifest including interstitial pneumonitis, organizing pneumonia, acute respiratory distress syndrome, diffuse alveolar hemorrhage, pulmonary nodules or masses, and pleural effusion. Incidence of APT varies from 5-15% and is correlated to dosage, age of the patient, and preexisting lung disease.
Description: A 56-year-old male with a past medical history of coronary artery disease and chronic obstructive pulmonary disease was admitted for a coronary artery bypass graft. Post-operatively, the patient was admitted to the ICU for ventilator management and continued to receive his home dose of amiodarone 400 mg orally twice daily, which he had been taking for the past 3 months. The patient was found to be hypoxemic with a PaO2 52 mmHg and bilateral infiltrates on chest x-ray. Patient also complained of new onset dyspnea. Physical exam found bilateral rhonchi with bibasilar crackles and subcutaneous emphysema along the left anterior chest wall. Daily chest x-rays showed worsening of bilateral interstitial infiltrates and pleural effusions. A chest high-resolution computed tomography on post-operative day 3 showed extensive and severe bilateral ground glass opacities. APT was suspected and amiodarone was discontinued. A course of oral prednisone without antibiotics was initiated, and after one week of treatment the chest film cleared, the PaO2 value normalized and dyspnea resolved.
Discussion: APT occurs via cytotoxic T cells and indirectly by immunological reaction. Typically the lungs manifest a diffuse interstitial pneumonitis with varying degrees of fibrosis. Infiltrates with a 'ground-glass' appearance appreciated on HRCT are more definitive than chest x-ray. Pulmonary nodules can be seen, frequently in the upper lobes. These are postulated to be accumulations of amiodarone in areas of previous inflammation. Those undergoing major cardiothoracic surgery are known to be predisposed to APT. Some elements require consideration: a baseline pulmonary function test (PFT) did not exist prior. APT would manifest a restrictive pattern of PFTs. In APT diffusing capacity (DLCO) is generally >20 percent from baseline. A DLCO was not done in this patient. Therefore, not every type of interstitial lung disease could be ruled out. Key features support a clinical diagnosis: (1) new dyspnea, (2) exclusion of lung infection, (3) exclusion of heart failure, (4) new radiographic features, (5) improvement with withdrawal of amiodarone. Our case illustrates consideration of APT in patients who have extensive use of amiodarone and new onset dyspnea.
Keywords: amiodarone; amiodarone induced; drug induced; ground glass; honeycombing; idiopathic; interstitial lung disease; postcardiac surgery; pulmonary fibrosis; pulmonary toxicity.